Hail, Montgomery
- When
- August 9, 6:38 PM EST to 6:44 PM EST
- Where
- Montgomery County, Mt Sterling
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -83.950
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 1:10 PM EST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT SAT AUG 9 2003 VERY STATIC WEATHER PATTERN FOR THE FIRST PORTION OF THE 7 DAYS. DIURNAL SHOWERS AND TSRA WILL DOMINATE THE AFTERNOONS AND FOG WILL DO LIKEWISE FOR THE EARLY MORNINGS. THE SFC AND UA PATTERNS LOOK ALMOST THE SAME SINCE 8/4. SEE NO REASON TO DEVIATE FROM PERSISTANCE. MODELS KEEP THIS PATTERN GOING WITH A SLIGHT SLACKING OF DIURNAL PCPN BY WED AFTNOON. THIS IS REFLECTED IN DECREASING POPS BY THAT TIME. HOWEVER...THE LATEST AVN IS NOW PROJECTING A RATHER SIGNIFICANT INVERTED TROF BRINGING A HIGH PROBABILITY OF PCPN LATE WED NITE/EARLY THU. HAVE NOT YET BOUGHT THIS SCENERIO AS THIS IS THE FIRST RUN THAT HAS THIS AND IT IS STILL FIVE DAYS OUT. HOWEVER WITH THE IMPACT THE WEST COAST IS ABOUT TO SEE AND A RETROGRADE OF THE EAST COAST TROF...THIS MAY BE THE PATTERN TO FOLLOW. WOULD LIKE TO SEE ONE MORE MODEL RUN BEFORE WE GO FROM NO RAIN TO LIKELY. IN ANY CASE IT WOULD BE PRUDENT TO BRING POPS UP GRADUALLY IF THE NEXT RUN INDICATES A CONTINUING TREND TOWARDS A WET THU. .JKL...NONE. DUSTY ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 1040 AM EDT SAT AUG 9 2003 UPDATE TO REMOVE MORNING WORDING AND FOG. TEMPERATURES AND DIURNAL PRECIP CHANCES LOOK ON TARGET. UPDATE OUT SHORTLY. OUDEMAN --------------------------------------------------- 540 AM EDT SAT AUG 9 2003 CURRENT WV IMAGERY OVER THE REGION SHOWS A VORT MAX CENTERED BETWEEN LEX AND SME WITH ANOTHER OVER SC. THROUGH AXIS REMAINS OVER THE REGION...AS OMEGA BLOCK REMAINS IN PLACE. AREAS OF DENSE FOG HAVE BEEN OVER THE REGION OVERNIGHT AND MAINLY CONFINED TO THE RIDGETOPS SO FAR. HOWEVER...MT. STERLING AND LONDON HAVE BEEN REPORTING VISIBILITIES BELOW 1/2 MILE RECENTLY. A FEW AREAS PROBABLY HAVE A STRATUS OVERCAST AS WELL. SOME CLOUDS AROUND 15KFT WERE ALSO OVER THE REGION BASED ON IR CLOUD TOP TEMPS AND CVG OB. AT THE SFC...A STATIONARY FRONT OR TROUGH EXTENDS FROM THE ADIRONDACKS DOWN INTO THE FL PANHANDLE. HIGH PRESSURE REMAINS OVER THE UPPER MS VALLEY...WITH AN INVERTED TROUGH THROUGH THE CENTER OF THE CWA. SW/S ARE EXPECTED TO MOVE THROUGH THE OH VALLEY AND CENTRAL APPALACHIANS TODAY. 0Z MODELS DID NOT HANDLE DETAILS OF VORT NEAR I75 REAL GREAT...BUT NEW 6Z ETA SEEMS TO HAVE A BETTER HANDLE. AFTER THE PATCHY DENSE FOG LIFTS BY MID MORNING...EXPECT CU DEVELOPMENT SIMILAR TO YESTERDAY. NO REAL GOOD INDICATION OF WHICH AREA HAS THE BEST CHANCE OF SEEING PRECIP...BUT WENT WITH PERSISTENCE WITH BEST COVERAGE GENERALLY OVER THE EASTERN COUNTIES. CONTINUED LIKELY POPS SOUTH OF I64 AND WELL EAST OF I75. WENT CLOSE TO GUIDANCE TEMPS...WHICH ARE NEAR FRIDAYS MAXES. WITH LITTLE CHANCE IN AIRMASS AND THE OVERALL PATTERN...SEE NO REASON WHY TODAY SHOULD BE MUCH DIFFERENT. MODEL FORECAST SOUNDINGS FROM META HAVE SBCAPES OF 1000 TO 1500 J/KG WITH LIS IN THE -3 TO -4 RANGE. WITH NO CAP THERE SHOULD BE PRETTY GOOD COVERAGE OF SHRA/TSRA LATER THIS AFTERNOON. AREAL AVERAGE PRECIP WILL PROBABLY BE A TENTH OF AN INCH OR LESS...BUT LOCALIZED ONE TO TWO INCH AMOUNTS ARE NOT OUT OF THE QUESTION AS STORMS WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW. PWS ARE FORECAST TO BE A TAD LOWER THAN THEY WERE YESTERDAY SO PROBABLY SLIGHTLY LESS COVERAGE OF LOCALIZED HVY RAINS. THE VORT ALONG I75 WILL PROBABLY TRIGGER CONVECTION THIS AFTERNOON AS IT MEANDERS TO THE EAST AS IT INTERACTS WITH DIFFERENTIAL HEATING BOUNDARIES ALONG EDGE OF AREAS OF SIGNIFICANT PRECIP YESTERDAY AND AND AM FOG TODAY. FOR TONIGHT...COVERAGE OF SHRA/TSRA SHOULD DROP OFF AROUND 0Z AS HAD BEEN THE CASE THE PAST FEW DAYS. AREAS OF FOG ARE EXPECTED ONCE AGAIN AS WELL. LOWS SHOULD BE SIMILAR TO THIS AMS READINGS. SUNDAY INTO THE EXTENDED...WITH TROUGH AXIS STILL OVER THE REGION AND SW/S TO MOVE ACROSS THE REGION...CONTINUED GENERALLY DIURNAL CHANCE POPS INTO TUE. THE LAST SW/V OF ANY SIGNIFICANCE SHOULD CROSS THE REGION ON TUE AFTERNOON. BEHIND THIS SYSTEM...SFC HIGH PRESSURE AND UPPER RIDGE WILL WORK INTO GREAT LAKES AND OH VALLEY ON WED AND THU. A WEAKNESS IN THE FLOW ALOFT MAY REMAIN INTO WED SO WENT WITH SLIGHT CHANCE INSTEAD OF CHANCE THEN FOR AFTERNOON AND EVENING SHRA/TSRA. WARMING TREND STILL LOOKS LIKELY AT THE END OF THE PERIOD AS WELL AS A COUPLE OF DRY DAYS. UPPED HIGHS A BIT ON FRIDAY WITH UPPER RIDGE OVER THE EASTERN US...POSSIBLY CENTERED OVER THE OH VALLEY. PELTON ------------------------------------------------------------------ 1055 PM EDT FRI AUG 8 2003 LARGELY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS HAVE DWINDLED AND REFLECTED THIS IN UPDATE. ALSO TOOK OUT LATE WORDING FOR FOG. FORECAST IS ON TRACK. HEINLEIN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 655 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN OF BETWEEN ONE AND TWO INCHES. THIS COULD LEAD TO SOME LOCALIZED FLASH FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY...WITH THE GREATEST CHANCE OF THUNDERSTORMS ON SUNDAY. THUNDERSTORMS DURING THIS PERIOD ARE NOT EXPECTED TO BECOME SEVERE. ONCE AGAIN...ANY THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING...POSING A RISK OF ISOLATED HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED. PELTON
The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333860.